Illinois, 2019

Flooding in Illinois, June 20 to 30, 2019

June 20 to 30, 2019 · NWS PAH · 6 events in 5 counties and zones

The Wabash, Little Wabash, and Ohio Rivers rose back above flood stage late in the month. These river rises were in response to a series of nearly stationary fronts and outflow boundaries between the 16th and 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$60,000
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Wabash, Little Wabash, and Ohio Rivers rose back above flood stage late in the month. These river rises were in response to a series of nearly stationary fronts and outflow boundaries between the 16th and 24th. Numerous rounds of showers and storms occurred during this period. Rainfall totals during this time frame were between 3 and 6 inches. This round of river flooding was generally minor, except for moderate flooding on the Wabash River at Mt. Carmel. The minor flooding, which primarily affected low-lying woods and fields, continued into July at most locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 1:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 20, 1:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
233 AM CDT Thu Jun 20 2019

.SHORT TERM...(Today through Saturday night)
Issued at 232 AM CDT Thu Jun 20 2019

Still dealing with convection early this morning as an upper
trough and sfc front currently move across the CWA. Through 12Z,
the highest precipitation probabilities will be over western KY.
As we head through the morning hours, the activity will move east
and/or diminish, so that by 18Z, we should be rainfree for the
most part.

It will be fairly quiet this evening, but there are hints that
the latter half of the night could be wet in far western parts of
the area, as a warm front lifts northeast toward us. Right now,
the NAM/NAM Nest and to a certain degree the latest RAP, are
trying to bring some precipitation into the Ozarks by around 12Z.
Will raise PoPs to include this possibility, but it likely be
after 12Z when the better chances arrive.

As the warm front lifts northeast throughout the day on Friday,
there will continue to be a chance for additional showers and
storms. The question lies in just how extensive the coverage will
be. In the upper levels, we will be sitting on the northern end
of an upper level ridge. Models continue to indicate some
pertubations in the upper flow which would aid in support for more
convection on Friday. The problem lies in the strength, position
and timing of such waves. Therefore, am inclined to keep PoPs in
the 20-30% category resulting in scattered type expectations. In
addition, SPC has the area in a marginal risk with part of the
area in a slight risk. Very steep low level lapse rates combined
with a very moist airmass could lead to some strong to severe
weather with any cells that get going. Hopefully we can fine tune
things later on today or tonight as far as what locations will
have the higher probabilities and when, as well as determine the
extent of the severe weather threat.

By tomorrow night (Friday night), rain chances will be likely
confined to parts of southern IL, southwest IN and the Pennyrile of
west KY, closer to the aforementioned warm front and better
proximity to any lingering upper level support. Further west, upper
level ridging will be developing which should help to cap off any
chances for any further development.

For the first part of the weekend, we will be dealing with an upper
level ridge in place over the area. The question has been, and
continues to be, whether we will see any thunderstorm development
under the ridge. At the surface, we will still have the frontal
boundary in the area, but at this time, am not inclined to think
there will be widespread thunderstorm development. The NAM indicated
a pretty decent cap over the area while the GFS is not as robust
with it. We will continue with the west to east gradient of PoPs,
showing no PoP west gradually increasing to chance in the east which
is where the deeper moisture will be early in the day. But by
afternoon, we will see most of the area trending toward drying out,
so will lower PoPs to mainly slights.

Saturday night should be mainly dry although the blend keeps
inserting low end PoPs for this time frame. The upper ridge will be
slowly shifting east with time as another upper level wave
approaches the area, but it looks like any activity associated with
that feature should hold off until after 12Z Sunday. Tried to back
off PoPs as much as possible and still keep in line with neighboring
offices. Best chances for any additional shower and thunderstorm
development Saturday night will be in the far northern areas.

The other item of concern coming up for tomorrow and Saturday is the
heat and humidity. Today we should be a bit cooler in many areas due
to cloudiness for the first part of the day, and dewpoints will drop
down into the mid 60s behind the front. However, on Friday and
Saturday, we will soar into the upper 80s to around 90 degrees for
highs with plenty of low level moisture advecting into the area,
making for some muggy conditions, especially by Saturday. Heat index
values will be 95 to 100 deg on Friday with slightly higher readings
possible on Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 232 AM CDT Thu Jun 20 2019

A rather active weather pattern will continue into next week.
Ensemble means remain in good agreement that a fairly strong mid-
level shortwave will progress eastward across the Mississippi Valley
on Monday. Ahead of this shortwave, a moist and unstable southwest
flow will set the stage for considerable shower and thunderstorm
activity from Sunday into Monday. Forecast pops will be just shy of
the likely category, however it appears that convection will occur
at some point Sunday into Monday. Wind fields will remain supportive
of at least a marginal severe potential, not unlike systems of the
past week or so.

Monday night into Tuesday, there are some model differences
regarding how quickly the shortwave and associated weak surface
front exits our region. Therefore, chance pops will linger through
Tuesday. Wednesday will be mainly dry, but there will be a slight
chance pop to account for isolated diurnal pop-up convection.

Temps and humidity levels will be highest on Sunday, when heat
indices should reach the upper 90s outside convection. Temps and dew
points will undergo a slight decrease Monday into Tuesday behind the
weak front. A bit of an upward trend will resume Wednesday as 500 mb
heights begin to rise across much of the central and eastern conus.
With all that said, daytime highs will range from the mid 80s to
near 90 through the period. Overnight lows will be in the upper 60s
to around 70.

&&

.AVIATION...
Issued at 232 AM CDT Thu Jun 20 2019

IFR conditions should continue for the first hour or two at
KEVV/KOWB ahead of a frontal boundary to the north. However, lower
MVFR ceilings moving southward through the rest of the WFO PAH
TAF sites, with the exception of KCGI during the day on Thursday.

Showers and thunderstorms will move close to the KPAH and KOWB
area through 14z, but kept ceilings and visibilities in VFR
category.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CW
LONG TERM...MY
AVIATION...Smith
Hazardous weather outlook, Jun 20, 2:35 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Thu Jun 20 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely this morning mainly across
western KY. There is a small chance for thunderstorms in the Ozark
foothills of southeast Missouri late tonight toward sunrise on
Friday. Severe weather is not anticipated with any storms this
morning or late tonight. However, brief heavy rainfall and
frequent lightning may accompany some of the stronger storms.

River flood warnings and statements should be referenced for
updated river flooding details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of thunderstorms nearly every day during
the Friday through Wednesday time frame across parts of the area.
Primary storm related hazards include heavy rain and frequent
lightning, but some severe thunderstorms cannot be ruled out.
At this time, higher confidence exists for isolated severe storms
on Friday and Saturday.

Hot and humid conditions will arrive with the start of summer.
Heat indices are forecast to peak in the 100 to 105 degree range
across all or part of the area both Friday and Saturday afternoon.

Details on continued river flooding are best referenced via the
updated river flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, White

When
June 20, 5:00 AM CST to June 30, 11:59 PM CST
Where
White County, Maunie to 3 mi E of Maunie
Cause
Heavy Rain
Injuries
10 direct, 0 indirect
Property damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Wabash

When
June 20, 5:00 AM CST to June 30, 11:59 PM CST
Where
Wabash County, 1.8 mi SE of Cowling to 3 mi SSW of Mt Carmel
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.302, -87.906

The Wabash River crested at Mount Carmel at 27.26 feet on the 26th. This resulted in moderate flooding. Flood stage is 19 feet. There was considerable inundation of low-lying woodlands and fields. Around Mount Carmel, most roads outside the floodwall along the river were impassable. Cattle and farm equipment were moved to higher ground. Some mobile homes had to be moved, and the city of Mount Carmel had to install flood gates. This flood impact was very similar to the flood in February.

Flood, Gallatin

When
June 20, 10:00 PM CST to June 30, 11:59 PM CST
Where
Gallatin County, Shawneetown to 2.4 mi SE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, White

When
June 23, 10:00 AM CST to June 30, 11:59 PM CST
Where
White County, 1.5 mi SSE of Carmi Muni Arpt to 2.8 mi SE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.139

Flood, Massac

When
June 24, 3:00 AM CST to June 30, 11:59 PM CST
Where
Massac County, Metropolis to 0.7 mi NW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.150, -88.730

Flood, Pope

When
June 25, 5:00 AM CST to June 29, 8:00 PM CST
Where
Pope County, Golconda to 1.9 mi S of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829920, 829921, 829915, 829922, 829919, 829917.